Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lethargy Relief Possible for MAC/PCP & associated meds?
Oct 29, 2007

My partner spent 19 days in hospital for PCP(released Sept. 27). His CD4 count was 5 and no previous knowledge of HIV/AIDS. Currently taking 1 PCP med, 3 MAC meds, 1 vitamin and 1 med for skin bumps...assumed variant of childhood chickenpox or herpes zoster (Trim./Sulfa 160-800 x 1, Azithromycin 600mg x1, Rifabutin 150mg x2, Ethambutol 400mg x3, Valacyclovir 1GM x 3). Doctors plan to start HAART (Atripla) Nov 14. *****My question: His only side effect is significant lethargy--what's the likely cause and when might he see relief? Also, anything we can do in the meantime? P.S. He's been lethargic for probably a week and a half...increasing to pretty much all day now...doesn't feel like getting off the couch.

Response from Dr. Frascino

Hello,

There are many potential causes of fatigue and lethargy in the setting of HIV/AIDS. Often the cause turns out to be "causes," rather than "cause" i.e. more than one cause working in tandem. Just from the minimal information provided, I can see several potential underlying factors contributing to your partner's lethargy. First off he has AIDS with severe immunodeficiency. That in and of itself can be debilitating when it is so advanced and complicated by a significant recent opportunistic infection and long hospital stay. Plus, I'm sure his recent diagnosis was quite a shock. Not only was he HIV positive, but also has advanced stage AIDS complicated by an opportunistic infection (PCP) requiring an extended hospital stay. This must have been a significant psychological shock. A period of adjustment to his new reality is to be expected. He may well be experiencing some depression and stress over his current health crisis. You mention that he is also taking "three MAC drugs". That would be more than what is usually used as prophylaxis against MAC. Consequently, I'm assuming he may have a MAC diagnosis. This can be a difficult opportunistic infection to treat and can cause a variety of complications such as fever and anemia. (You can read more about MAC in the archives.) These too can be associated with fatigue and lethargy. A second potential cause would be a medication side effect or toxicity. There is also the possibility he could have another, a yet unrecognized opportunistic infection. In addition, with his advanced AIDS diagnosis, he may also have related medical conditions, such as anemia or hormonal imbalances, which may be contributing to his current "couch potato" demeanor. Talk to his HIV specialist. He will perform the proper evaluation. And when the underlying causes of his lethargy are identified, specific treatment for each will be instituted. What to do in the meantime? I'd suggest focusing on general good health measures: good nutrition, limited mild exercise (walking), decreased stress, etc. In addition, take a read through the archives of this forum to learn more about the common and not-so-common causes of AIDS-related fatigue. Your partner might also benefit from the wealth of other information on this Web site and related links. A good place for him to start would be with the "Just Diagnosed" chapter that can be easily accessed on The Body's homepage under Quick Links.

Good luck to you both. I'm here if you need me.

Dr. Bob


Previous
Transmission
Next
FACIAL WASTING

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement